Coumadin-Induced Skin Necrosis

Janice M. Beitz, PhD, RN, CS, CNOR, CWOCN

Disclosures

Wounds. 2002;14(6) 

In This Article

Abstract and Introduction

Abstract

Coumadin-induced skin necrosis is a rare, but well-recognized, skin and soft-tissue complication of oral anticoagulation therapy. Although a typical clinical pattern has been partially identified and theories of pathogenesis posed, the resultant injury can be so significant and the lesions so recalcitrant to conservative treatment that the condition remains a major diagnostic and therapeutic challenge. Well-informed clinicians suspicious of impending Coumadin-induced skin necrosis can intervene quickly to alter the course and prevent its significant morbidity and potential mortality.

Introduction

Coumadin-induced skin necrosis (CISN) is a rare, unusual, and unpredictable integumentary complication of anticoagulant therapy. Also known as warfarin-induced skin necrosis (WISN), the dermatologic complication occurs in 0.01 to 0.1 percent of warfarin-treated patients. As anticoagulation is a component of therapy for many major chronic illnesses, recognition of the condition is crucial for prompt intervention in clinical practice. The syndrome also can result in substantial morbidity and possible fatality. This article addresses the historical background, pathogenesis, clinical presentation, and prevention/treatment issues associated with CISN.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....